Indiana, 2017

Damaging Winds in Indiana, May 26, 2017

May 26, 2017 · NWS IWX · 4 events in 3 counties and zones

Diffuse warm front was lifting slowly north ahead of a MCV moving out of Illinois. This increased effective shear into the range of 50 to 60 knots with a strengthening low level jet aiding in development and intensification of some of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Diffuse warm front was lifting slowly north ahead of a MCV moving out of Illinois. This increased effective shear into the range of 50 to 60 knots with a strengthening low level jet aiding in development and intensification of some of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 26, 7:11 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, May 26, 7:11 PM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
811 PM EDT Fri May 26 2017

.SYNOPSIS...
Issued at 735 PM EDT Fri May 26 2017

A period of showers and thunderstorms is expected mainly this
evening across the area along and north of a warm front and area
of low pressure area tracking east. The threat of severe weather
should be confined to west central Indiana this evening, but
locally heavy rainfall will be possible south of Route 30.
Precipitation should exit by Saturday morning with warm conditions
in store Saturday as highs reach the mid to upper 70s. A cold
front will move through by Sunday bringing another round of
showers and storms followed by cooler and less humid conditions
into Memorial Day.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 345 PM EDT Fri May 26 2017

No changes to Flash Flood headlines as convection evolution
underway upstream. Hi res models show mcv working east and warm
front slowly working north to set the stage for at least a period
of showers and storms across much of the area. SWODY1 also
upgraded SW sections to slight risk and TOR watch recently issued
in far SW areas given strong localized shear potential with the
MCV. Greater threat may be damaging winds and hail but will need
to watch discrete cells as well and bowing segments. Pops have
been increased and expanded through the evening with faster
departure overnight.

Rain chances should stay away for the day Saturday with an
increasingly unstable environment working north as temperatures
soar well into the 70s and maybe near 80 in a few spots.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 345 PM EDT Fri May 26 2017

No major changes with focus on short term forecast. An unstable
airmass should reside across parts of the area Sat ngt into early
Sunday as a cold front sweeps through. Chance to likely pops
warranted in the period followed by cooler and less humid
conditions.

Upper low will settle across the Great Lakes and linger through at
least mid week. Series of impulses will bring sporadic chances for
showers. Timing will be tricky so rode with blend of models for
the time being. Airmass will not be overly cold with near to
slightly below normal temps in store.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 735 PM EDT Fri May 26 2017

Pronounced MCV tracking across northwest Indiana and an associated
area of rain/isolated thunderstorms will affect terminals through
around 03Z. Best chance of thunder after 00Z will be at KFWA, but
threat of thunder be short-lived. Weak easterly flow north of sfc
reflection should tend to keep low level moisture trapped until
better mixing Saturday morning, so have not deviated substantially
from previous forecast with inclusion of IFR/lower end MVFR
conditions through early Saturday morning before bases mix out to
VFR levels. Weak flow to continue into Saturday as broad sfc high
pressure settles across the region.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Saturday morning for INZ018-026-027-
     032>034.

MI...NONE.
OH...Flash Flood Watch through Saturday morning for OHZ015-024.

LM...NONE.
&&

SYNOPSIS...Marsili
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 26, 5:49 AM EST, 15 hours 21 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Northern Indiana
649 AM EDT Fri May 26 2017

INZ018-026-027-032>034-OHZ024-271030-
Allen IN-Wells-Adams-Grant-Blackford-Jay-Van Wert-
649 AM EDT Fri May 26 2017

This hazardous weather outlook is for portions of northern Indiana
and northwest Ohio.

.DAY ONE...Today and Tonight

More heavy rain is possible tonight, especially where heavy rain fell
Wednesday night from Fort Wayne to Van Wert and south to Portland.
Please see the Flash Flood Watch for more information. A few thunderstorms
may become severe early tonight and produce large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for thunderstorms Saturday night and Sunday. Severe
storms are not expected at this time, although locally heavy rainfall
is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003>009-012-014-016-MIZ077>081-OHZ001-002-004-005-271030-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Marshall-Kosciusko-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-
Williams-Fulton OH-Defiance-Henry-
649 AM EDT Fri May 26 2017 /549 AM CDT Fri May 26 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms are possible tonight with locally heavy rainfall.
A few thunderstorms may produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for thunderstorms Saturday night and Sunday. Severe
storms are not expected at this time, although locally heavy rainfall
is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-271030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
649 AM EDT Fri May 26 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms tonight, but the storms are not
expected to become severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for thunderstorms Saturday night and Sunday, but
the storms are not expected to become severe.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ013-015-017-020-022>025-OHZ015-016-025-271030-
Pulaski-Fulton IN-Whitley-White-Cass IN-Miami-Wabash-Huntington-
Paulding-Putnam-Allen OH-
649 AM EDT Fri May 26 2017 /549 AM CDT Fri May 26 2017/

This hazardous weather outlook is for portions of northern Indiana
and northwest Ohio.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms tonight with heavy rain
causing local flooding. A few of the storms may become severe and
produce large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for thunderstorms Saturday night and Sunday. Severe
storms are not expected at this time, although locally heavy rainfall
is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, May 26, 7:00 PM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
700 PM CDT FRI MAY 26 2017

INZ003-270045-
La Porte-
700 PM CDT FRI MAY 26 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LA PORTE COUNTY...

At 700 PM CDT, a strong thunderstorm was located over Chesterton,
moving east at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Michigan City, La Porte, Westville, Kingsford Heights, Kingsbury,
Byron, Waterford, South Center, Pinhook, Salem Heights, Fish Lake,
Otis, Tracy, Stillwell, Rolling Prarie, Union Mills, Pinola and
Haskell.

This includes the following highways...
 INTERSTATE 80 IN INDIANA between MILE MARKERs 38 and 52.
 INTERSTATE 94 IN INDIANA between MILE MARKERs 33 and 38.

LAT...LON 4168 8693 4168 8653 4143 8653 4146 8693
TIME...MOT...LOC 0000Z 277DEG 35KT 4156 8706

GH
Special weather statement, May 26, 7:53 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Northern Indiana
853 PM EDT FRI MAY 26 2017

INZ020-270145-
White-
853 PM EDT FRI MAY 26 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WHITE COUNTY...

At 852 PM EDT, a strong thunderstorm was located near Atkinson,
moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Brookston, Chalmers and Badger Grove.

This includes INTERSTATE 65 between MILE MARKERs 185 and 193.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4066 8678 4057 8677 4056 8693 4056 8709
      4057 8710 4067 8710
TIME...MOT...LOC 0052Z 280DEG 25KT 4060 8720

MARSILI
Special weather statement, May 26, 8:17 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Northern Indiana
917 PM EDT FRI MAY 26 2017

INZ020-270145-
White-
917 PM EDT FRI MAY 26 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WHITE COUNTY...

At 917 PM EDT, a strong thunderstorm was located near Otterbein,
moving east at 25 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Badger Grove.

This includes INTERSTATE 65 between MILE MARKERs 185 and 191.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4064 8677 4056 8677 4056 8693 4057 8710
      4065 8710
TIME...MOT...LOC 0117Z 277DEG 22KT 4057 8704

MARSILI
Special weather statement, May 26, 8:26 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Northern Indiana
926 PM EDT FRI MAY 26 2017

INZ014>016-270200-
Kosciusko-Marshall-Fulton-
926 PM EDT FRI MAY 26 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN FULTON...
WESTERN KOSCIUSKO AND MARSHALL COUNTIES...

At 926 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bremen to near Bourbon to Culver.
Movement was southeast at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Warsaw, Plymouth, Winona Lake, Bourbon, Argos, Culver, Mentone,
Walnut, Tippecanoe, Etna Green, Leesburg, Claypool, Burket, Monoquet,
Hoffman Lake, Atwood, Hibbard, Old Tip Town, Sevastopol and Tiosa.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Northern Indiana .

LAT...LON 4145 8620 4131 8578 4117 8582 4110 8595
      4107 8608 4109 8615 4113 8625 4121 8646
TIME...MOT...LOC 0126Z 293DEG 28KT 4142 8613 4132 8618 4120 8640

MARSILI

The radar

The Northern Indiana radar (KIWX), 34 km away, was scanning. The volume nearest the first event began at 02:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kosciusko

When
May 26, 9:10 PM EST to 9:12 PM EST
Where
Kosciusko County, 2.12 mi NW of Silver Lake
Measured
70 kt (81 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.094, -85.906

Local fire officials reported several trees snapped or uprooted on properties along West County Road 950 South, between South 500 West and State Route 15. A few of these trees fell onto a residence, causing roof damage. Two barns suffered roof damage and a several spans of center pivot irrigation system were flipped. No injuries were reported.

Thunderstorm Wind, Wabash

When
May 26, 9:15 PM EST to 9:16 PM EST
Where
Wabash County, 1.48 mi NNE of North Manchester
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.020, -85.760

The public reported multiple trees down in the area.

Thunderstorm Wind, Wabash

When
May 26, 9:30 PM EST to 9:31 PM EST
Where
Wabash County, 3.61 mi NNW of Laketon
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.030, -85.850

The public reported several large trees uprooted, as well as some smaller trees snapped in the middle.

Thunderstorm Wind, Huntington

When
May 26, 9:45 PM EST to 9:46 PM EST
Where
Huntington County, Bippus
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.950, -85.620

The public reported multiple trees were snapped or uprooted. The siding of a home was damaged due to tree debris. In addition, nearby barns suffered roof damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704470, 704471, 704472, 704473.